Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 51, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 5, 2017, 6:17 AM EDT for Halifax County, Warren County, North Carolina. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2017, 6:17 AM EDT (10:17 UTC)
- Expired
- May 5, 2017, 7:00 AM EDT
- In force
- 43 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Halifax County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 93 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 6:35 AM EDT | TSTM WND DMG | Airlie, NC | MULTIPLE TREES DOWN IN THE AREA. |
| May 5, 6:45 AM EDT | TSTM WND DMG | Weldon, NC | TREE DOWN ON CSX RAILROAD TRACKS NEAR WELDON |
| May 5, 6:50 AM EDT | TSTM WND DMG | Halifax, NC | TREE DOWN ON ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 3:09 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 10.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 487 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
259
WUUS52 KRAH 051017
SVRRAH
NCC083-185-051100-
/O.NEW.KRAH.SV.W.0051.170505T1017Z-170505T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
617 AM EDT FRI MAY 5 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Warren County in central North Carolina...
Northwestern Halifax County in central North Carolina...
* Until 700 AM EDT
* At 616 AM EDT, severe thunderstorms were located along a line
extending from 12 miles northeast of Louisburg to 12 miles north of
Nashville to near Elm City, moving north at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Roanoke Rapids, Warrenton, Halifax, Littleton, Enfield, Weldon,
Macon, Glenview, Medoc Mountain State Park and Lake Gaston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3651 7790 3648 7776 3649 7772 3648 7765
3644 7762 3641 7755 3634 7759 3631 7757
3613 7772 3616 7775 3614 7781 3615 7787
3619 7792 3621 7805 3621 7811 3625 7813
3625 7819 3626 7824 3654 7809 3654 7791
TIME...MOT...LOC 1016Z 199DEG 51KT 3620 7811 3614 7802 3587 7786
HAIL...<.75IN
WIND...60MPH
$$
263 follow-up statements
478
WWUS52 KRAH 051038
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
638 AM EDT FRI MAY 5 2017
NCC083-185-051100-
/O.CON.KRAH.SV.W.0051.000000T0000Z-170505T1100Z/
Warren NC-Halifax NC-
638 AM EDT FRI MAY 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM EDT
FOR NORTHEASTERN WARREN AND NORTHWESTERN HALIFAX COUNTIES...
At 638 AM EDT, severe thunderstorms were located along a line
extending from 7 miles south of Ebony to Littleton to 10 miles
northeast of Dortches, moving north at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Roanoke Rapids, Halifax, Littleton, Enfield, Weldon, South Weldon,
Airlie, Roanoke Rapids Lake, Rosemary and Lake Gaston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3651 7790 3648 7776 3649 7772 3648 7765
3644 7762 3641 7755 3634 7759 3631 7757
3613 7772 3616 7775 3615 7779 3635 7791
3649 7812 3654 7809 3654 7791
TIME...MOT...LOC 1038Z 199DEG 51KT 3647 7800 3641 7791 3614 7775
HAIL...<.75IN
WIND...60MPH
$$
26284
WWUS52 KRAH 051054
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
654 AM EDT FRI MAY 5 2017
NCC185-051104-
/O.CAN.KRAH.SV.W.0051.000000T0000Z-170505T1100Z/
Warren NC-
654 AM EDT FRI MAY 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WARREN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore the warning has been cancelled.
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3648 7765 3644 7762 3641 7755 3634 7759
3631 7757 3615 7771 3614 7772 3613 7772
3616 7775 3648 7768
TIME...MOT...LOC 1054Z 203DEG 68KT 3633 7768 3620 7770
$$
NCC083-051100-
/O.CON.KRAH.SV.W.0051.000000T0000Z-170505T1100Z/
Halifax NC-
654 AM EDT FRI MAY 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM EDT
FOR CENTRAL HALIFAX COUNTY...
At 654 AM EDT, severe thunderstorms were located along a line
extending from near Halifax to 15 miles northeast of Dortches, moving
northeast at 80 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Roanoke Rapids, Halifax, Weldon, South Weldon and Roanoke Rapids
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3648 7765 3644 7762 3641 7755 3634 7759
3631 7757 3615 7771 3614 7772 3613 7772
3616 7775 3648 7768
TIME...MOT...LOC 1054Z 203DEG 68KT 3633 7768 3620 7770
HAIL...<.75IN
WIND...60MPH
$$
26529
WWUS52 KRAH 051056 RRA
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
656 AM EDT FRI MAY 5 2017
NCC083-051106-
/O.EXP.KRAH.SV.W.0051.000000T0000Z-170505T1100Z/
Halifax NC-
656 AM EDT FRI MAY 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HALIFAX COUNTY WILL
EXPIRE AT 700 AM EDT...
The storms which prompted the warning have moved out of the warned
area. Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3648 7765 3644 7762 3641 7755 3634 7759
3631 7757 3615 7771 3614 7772 3613 7772
3616 7775 3648 7768
TIME...MOT...LOC 1056Z 199DEG 51KT 3635 7767 3622 7769
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:15 AM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 5, 4:15 AM EDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 415 AM EDT Fri May 5 2017 .SYNOPSIS... A strong cold front will surge east across the region this morning, moving offshore by early afternoon. An upper level trough will remain across the area through the weekend. && .NEAR TERM /TODAY/... As of 307 AM Friday... New Tornado Watch for all but Forsyth... Davidson... and Stanly Counties through 900 am... along and east of the main convective bands. Previous discussion issued at 237 am... The isolated tornado risk will most likely be extended beyond the current Tornado Watch time in our Coastal Plain counties. Widespread showers/rain continued over the NW-N Piedmont keeping this region relatively stable compared to the areas to the south and east of the Triad. The juicy air with dew points at 70 was getting pulled in from the Atlantic with the strong SE low level flow into the current Tornado Watch area. This region, including the Coastal Plain will be the main areas of concern as the bands of showers/isolated thunderstorms move NE across the region this morning. The Hi-Res HRRR has been keying in on a couple of bands of convection that warrant attention. They were moving into our SW-S Piedmont counties currently. A few damaging wind events and possibly a tornado will be the main hazards. The threat may extend westward a few counties from where the Tornado Watch is currently located (from Albemarle to Raleigh to Roanoke Rapids and areas east. The final band, associated with the cold front, will effective shut down the isolated tornado/wind damage threat. Timing of that cold front (which was at 200 am tracking through the GSP area of SC) should be at or very near the Triangle and Fayetteville around 12Z, then our far eastern Coastal Plain before noon. This is supported by the latest Hi-Res guidance / operational GFS/EC. The mid level dry slot and cold front will end the main convection as mentioned this morning. This afternoon, central NC will be in the dry slot with variably cloudy skies. Highs generally 70-75. Winds will shift to the SW behind the front at 15-25 mph with gusts to 30+ mph. Tonight, expect partly to variable cloudy skies as the mid/upper low tracks NNE up the spine of the central and northern Appalachians. The only chance of showers appears to be near the Mountains or closer to the upper low. Otherwise, POP will be NIL. Much cooler and less humid - lows in the 40s. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... As of 410 AM Friday... A second short wave and associated cold front digs into the east coast trof Saturday night. This will squeeze out lingering moisture to produce scattered showers, especially across the northern tier. Activity will be ending Saturday night as the wave begins to lift out. Highs will be on the cool side, 65 to 70, with mins Sunday morning from 45 to 50. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 415 AM EDT Friday... Omega blocking pattern slowly deamplifies through mid week, with fast northwest mid level flow into central NC producing mainly dry weather and a very gradual warming trend. There could be a few showers in the mid week as an impulse dives down the weakening ridge and pushes a modest cold front south through the area. Highs Sunday and Monday will range from 65 to 70...edging into the low and mid 70s from Tuesday through Thursday. && .AVIATION /06Z FRIDAY THROUGH WEDNESDAY/... As of 145 AM Friday... 24-Hour TAF period: IFR conditions, mainly ceilings, are expected through around 12Z as widespread rain and embedded convective elements move across central NC. Winds increase with height to 45kts at 5K feet, so scattered showers and thunderstorms could produce gusts as high as 35kts. Conditions will improve fairly quickly from west to east...~12Z west to ~16Z in the east...as a cold front sweeps out the moisture. Initial southeast winds sustained at 10- 15kts at issuance will veer to southerly by 12Z, then southwest by 15Z behind the front, and continue through 00Z with gust diminishing thereafter. Looking ahead: scattered showers and associated MVFR conditions may re-develop again Saturday and Sunday aft/eve as the upper trough over the eastern US amplifies in response to additional shortwave energy pushing a reinforcing cold front across the area. VFR conditions are anticipated Monday through Wednesday as the upper trough lifts NE away from the region. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...mlm LONG TERM...mlm AVIATION...MLM
Hazardous weather outlook, May 5, 5:39 AM EDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 539 AM EDT Fri May 5 2017 NCZ007-021>024-038>040-073>076-083>086-060945- Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham- Stanly-Montgomery-Moore-Lee-Anson-Richmond-Scotland-Hoke- 539 AM EDT Fri May 5 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ008>011-025>028-041>043-077-078-088-089-060945- Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-Wake- Johnston-Wilson-Harnett-Wayne-Cumberland-Sampson- 539 AM EDT Fri May 5 2017 ...TORNADO WATCH 195 IN EFFECT UNTIL 9 AM EDT THIS MORNING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 5, 5:46 AM EDT, 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
546 AM EDT FRI MAY 5 2017
NCZ010-051030-
Warren NC-
546 AM EDT FRI MAY 5 2017
...A line of strong thunderstorms will affect portions of Warren
County Until 630 AM EDT...
At 546 AM EDT, Doppler radar was tracking A line of strong
thunderstorms along a line extending from 7 miles northwest of
Norlina to near Kittrell. Movement was northeast at 45 mph.
Wind gusts up to 45 mph will be possible with these storms.
Locations impacted include...
Warrenton, Norlina, Macon, Drewry, Afton, Wise, Lake Gaston and
Southpointe And Morningstar Marinas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3654 7790 3651 7790 3647 7791 3623 7812
3625 7813 3624 7816 3626 7817 3625 7819
3625 7820 3626 7827 3627 7830 3630 7828
3632 7828 3654 7832
TIME...MOT...LOC 0946Z 225DEG 39KT 3650 7832 3626 7835
26Local storm report, May 5, 5:50 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
550 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM TSTM WND DMG 2 E ROBBINS 35.43N 79.55W
05/05/2017 MOORE NC 911 CALL CENTER
TREE DOWN ON PLANK ROAD BLOCKING ROAD.
&&
EVENT NUMBER RAH1700473
BLAESLocal storm report, May 5, 5:54 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
554 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM TSTM WND DMG BROWNS SUMMIT 36.21N 79.71W
05/05/2017 GUILFORD NC EMERGENCY MNGR
EM OFFICIALS REPORT MORE THAN 2 DOZEN TREES DOWN ON
ROADS IN GUILFORD CO... AROUND A HALF DOZEN TREES THRU
HOMES AND ROUTE 150 CLOSED.
&&
EVENT NUMBER RAH1700474
BLAESLocal storm report, May 5, 5:57 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
557 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM TSTM WND DMG 2 E ROBBINS 35.43N 79.55W
05/05/2017 MOORE NC 911 CALL CENTER
TREE DOWN BLOCKING ROAD ON PLANK ROAD.
&&
CORRECTED REMARKS
EVENT NUMBER RAH1700473
BLAESLocal storm report, May 5, 6:00 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
600 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM TSTM WND DMG 2 N CARTHAGE 35.38N 79.42W
05/05/2017 MOORE NC 911 CALL CENTER
TREE DOWN ON GLENDON-CARTHAGE ROAD BLOCKING ONE LANE.
&&
EVENT NUMBER RAH1700475
BLAESLocal storm report, May 5, 6:10 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
610 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND DMG 2 NNW GREENSBORO 36.11N 79.84W
05/05/2017 GUILFORD NC BROADCAST MEDIA
THREE TREES DOWN ON STRATFORD DRIVE. CARS HIT AND
POWERLINES DOWN.
&&
EVENT NUMBER RAH1700476
BLAESThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 10:39 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 51 min |
| May 4, 11:59 PM EDT | Special Weather Statement | RAH | Hoke | 31 min |
| May 5, 12:11 AM EDT | Special Weather Statement | RAH | Durham, Orange | 49 min |
| May 5, 12:52 AM EDT | Special Weather Statement | RAH | Wilson | 38 min |
| May 5, 1:35 AM EDT | Special Weather Statement | RAH | Sampson | 40 min |
| May 5, 2:08 AM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Stanly | 52 min |
| May 5, 2:12 AM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond | 63 min |
| May 5, 2:21 AM EDT | Tornado Warning | RAH | Davidson, Montgomery, Randolph | 39 min |
| May 5, 2:26 AM EDT | Tornado Warning | RAH | Anson, Montgomery, Richmond, Stanly | 40 min |
| May 5, 2:42 AM EDT | Severe Thunderstorm Warning | RAH | Davidson, Guilford, Randolph | 63 min |
| May 5, 3:04 AM EDT | Severe Thunderstorm Warning | RAH | Chatham, Moore, Randolph | 41 min |
| May 5, 3:32 AM EDT | Severe Thunderstorm Warning | RAH | Alamance | 43 min |
| May 5, 3:45 AM EDT | Severe Thunderstorm Warning | RAH | Chatham, Lee, Moore | 60 min |
| May 5, 3:50 AM EDT | Severe Thunderstorm Warning | RAH | Harnett, Hoke, Lee, Moore | 40 min |
| May 5, 4:06 AM EDT | Severe Thunderstorm Warning | RAH | Chatham, Orange | 42 min |
| May 5, 4:16 AM EDT | Severe Thunderstorm Warning | RAH | Person | 59 min |
| May 5, 4:29 AM EDT | Severe Thunderstorm Warning | RAH | Durham, Person, Wake | 61 min |
| May 5, 4:35 AM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 40 min |
| May 5, 4:56 AM EDT | Severe Thunderstorm Warning | RAH | Granville | 37 min |
| May 5, 5:11 AM EDT | Severe Thunderstorm Warning | RAH | Sampson | 49 min |
| May 5, 5:16 AM EDT | Severe Thunderstorm Warning | RAH | Vance | 44 min |
| May 5, 5:19 AM EDT | Severe Thunderstorm Warning | RAH | Johnston | 41 min |
| May 5, 5:29 AM EDT | Special Weather Statement | RAH | Franklin, Harnett, Wake | 61 min |
| May 5, 5:42 AM EDT | Severe Thunderstorm Warning | RAH | Wayne, Wilson | 63 min |
| May 5, 5:46 AM EDT | Special Weather Statement | RAH | Warren | 44 min |
| May 5, 5:53 AM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash | 52 min |
| May 5, 6:21 AM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.